Nebraska, 2025Wildfire in Nebraska, March 22, 2025
March 22, 2025 · NWS GID · 1 event in 1 county or zone
On this Saturday, the region sat under generally westerly upper level flow, set up between departing weak ridging to the east and another approaching shortwave disturbance moving onto the High Plains. The previous day, the 21st, a passing surface cold front had ushered more westerly winds and a drier, continental airmass into the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On this Saturday, the region sat under generally westerly upper level flow, set up between departing weak ridging to the east and another approaching shortwave disturbance moving onto the High Plains. The previous day, the 21st, a passing surface cold front had ushered more westerly winds and a drier, continental airmass into the region. As the daytime hours passed on the 22nd, the surface pressure gradient tightened across the region, sitting between an area of low pressure and accompanying southward extending trough axis moving further east into the Dakotas and High Plains, and an area of high pressure which was slow to shift east through the Midwest. This resulted in strong south-southwesterly winds and increased mixing potential, with wind gusts of 45-55 MPH at times across portions of south central Nebraska mainly west of Highway 281. While not an overly warm day with afternoon highs topping out in the 60s, dewpoints mainly in the 20s resulted in relative humidity values dropping into the upper teen to lower 20 percent range, especially across areas along and west of Highway 281. A wildfire started just north of the town of Riverdale around 2PM CDT, eventually burning approximately 700 acres, a home, a few outbuildings, and one fire truck before being extinguished several hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 11:55 AM CST, 1 hour 5 minutes earlier. Its key messages:
- Fire weather the primary concern/impact over the course of the next week, or so. Greatest and most widespread critical conditions expected on Sunday.
- Despite multiple frontal passages, temperatures will remain mostly above normal over the next 7-8 days with highs ranging from the upper 50s to upper 70s. (Normal highs are in the mid 50s with normal lows near freezing).
- There's a low-end chance for light rain this evening/overnight (10-30% chance), but mainly dry conditions are expected until a stronger system and better chances (40-50%) for rain arrive in about a week.
Area forecast discussion, Mar 22, 11:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1255 PM CDT Sat Mar 22 2025
...AVIATION UPDATE...
.KEY MESSAGES...
- Fire weather the primary concern/impact over the course of the
next week, or so. Greatest and most widespread critical
conditions expected on Sunday.
- Despite multiple frontal passages, temperatures will remain
mostly above normal over the next 7-8 days with highs ranging
from the upper 50s to upper 70s. (Normal highs are in the mid
50s with normal lows near freezing).
- There's a low-end chance for light rain this evening/overnight
(10-30% chance), but mainly dry conditions are expected until
a stronger system and better chances (40-50%) for rain arrive
in about a week.
&&
.DISCUSSION...
Issued at 445 AM CDT Sat Mar 22 2025
The primary weather impact/concern in the near-term will be fire
weather, which is discussed in a dedicated section below.
Shortwave ridging has brought calmer winds to the area early
this morning, but this will be short-lived. This high pressure
will shift E next few hours and allow yesterday's cold front to
return north as a warm front this morning in response to
height/pressure falls ahead of the next low pressure along the
MT/Canada border. Srly winds will help transport widespread 60s
into the region for the aftn, but it's going to come at the cost
of windy conditions as a tightening pressure gradient likely
supports sustained speeds 15-25 MPH, and gusts 35-40 MPH. Perhaps
far SW zones (Harlan to Rooks) get in on lighter winds, but
that wouldn't be until 21-22Z. In addition to the strong wind,
there also looks to be plentiful mid to high clouds much of the
day. So...not necessarily as "nice" as the high temp forecast
on your phone app may suggest - but hey, beats a blizzard!
The aforementioned low pressure will track along the US/Canada
border and force a cold front through the region this eve. Short
term/hi-res models continue to suggest the potential for iso to
widely scat weak/high-based shwrs this eve, mainly for areas
along/E of Hwy 281. Will have to watch for localized strong
gusts as high as 45-55 MPH beneath these shwrs/virga as forecast
soundings show deep inverted-v profiles and mean 850-700mb flow
still 35-45kt. Rain amounts will be couple hundredths, or less.
Some models also bring a swath of light pcpn into or near far N
zones late tonight with the base of the H5 vort lobe. Once
again, any of this should be lgt and fairly brief.
Some cooler temps will filter in behind the front for Sunday,
but highs should still manage the upper 50s to 60s with a fair
amount of sunshine. Once again, the main story will be strong
winds, though this time out of the NW. Most guidance and
forecast soundings suggest peak gusts 30-40 MPH for most of
south central nebraska, and 25-30 MPH for our KS zones.
Fast NW upper flow will persist into the start of the new work
week, but expect gradually rising heights towards mid week as
upper ridging builds/shifts E. This general pattern evolution
should support mainly above normal temps and finally some
lighter winds. It's becoming increasingly likely we'll even push
into the lower 80s towards the end of next week, ahead of our
next storm system. This system will have more time to pull
moisture northward and thus expect some fairly good rain chances
for most of the area - currently 40-50%. It's a progressive
system, so not expecting a TON of moisture (ensemble probs near
0 for >1"), but should still be able to get some widespread
0.25" to 0.50" type amounts. Best part is that chances for
frozen pcpn appear quite low at the moment. Temps will likely
take a brief dip for the last 1-2 days of the month, but latest
ensemble guidance shows strong signal for warmth to start April!
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1227 PM CDT Sat Mar 22 2025
For KGRI/KEAR Airports:
Generally VFR conditions should prevail through the period
(although some light showers or sprinkles are possible this
evening) with winds being the main focus.
Through 00Z...Plenty of mid level clouds visible on
satellite...and expect an increasing cloud deck near 12kft for
the next several hours. Thereafter...a small chance for a light
shower or sprinkle is possible at either terminal during the
evening hours, and have a prob 30 group with bkn CIGS near 6KFT
to cover this. Winds this afternoon will continue to be breezy,
with gusts 25-30KTS...diminishing after 00Z as they mostly
decouple ahead of a cold front. This could lead to a few hours
of southerly LLWS through about 23/06Z...when a cold front will
cross the terminals bringing a shift in winds and the potential
for some modest LLWS from the north/northwest through around
23/14Z. Thereafter...skies should mostly clear with winds
increasing at the surface...with gusts over 30KTS out of the
northwest possible as the atmosphere starts to mix aft 23/14Z.
&&
.FIRE WEATHER...
Issued at 525 AM CDT Sat Mar 22 2025
- Regarding widespread near-critical to critical (especially Sunday)
fire weather concerns for this weekend:
- THIS AFTERNOON-EARLY EVENING:
Fairly widespread at least near-critical conditions appear
likely for the majority of our forecast areas thanks southerly
winds gusting at least 30-35 MPH and relative humidity falling
to at least 25 percent. The exception to this RH drop could be
over far NE zones that are still melting off some of the recent
snow. However, two separate parts of our area are forecast to
exceed outright- critical conditions, as they are most favored
to see RH drop to at least 18- 20%:
1) Our far W/NW Nebraska counties - essentially the same ones
that were in Friday afternoon's Warning...and
2) A few of our far southeastern counties (Thayer, Nuckolls,
Jewell, Mitchell)
Although obviously separate in geographical area, both of the above
areas saw the least snowfall from the mid-week blizzard, and thus
are most prone to seeing the overall-lowest dewpoints/RH values
during the afternoon...and will also have the driest 1-hr fuels
and top layer of soil.
- SUNDAY AFTERNOON-EARLY EVENING:
This day will easily feature widespread near-critical
conditions, and unfortunately appears to feature an overall-
more-widespread critical fire weather threat than today. While
our ENTIRE CWA will see northwesterly winds gust at least 25-35
MPH (locally up to around 40 MPH), areas SW of a line from Ord
to Hebron are most likely to also see critical-criteria RH as
low as 15-20%. As such, have issued a Fire Weather Watch for
these locations Sunday afternoon into Sunday evening.
-- NOTE: NWS Hastings normally defines CRITICAL fire weather as the
overlap of BOTH 20-percent-or-lower RH and sustained winds/gusts of
20+ MPH/25+ MPH (for 3+ hour duration).
NWS Hastings normally defines NEAR-CRITICAL fire weather as the
overlap of BOTH 25-percent-or-lower RH and sustained winds/gusts
15+MPH/20+ MPH.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Sunday afternoon through Sunday
evening for NEZ039-040-046-047-060>062-072>076-082>087.
Red Flag Warning until 8 PM CDT this evening for NEZ039-040-
046-060-061-072-073-082-086-087.
KS...Fire Weather Watch from Sunday afternoon through Sunday
evening for KSZ005>007-017>019.
Red Flag Warning until 8 PM CDT this evening for KSZ007-019.
&&
DISCUSSION...Thies
AVIATION...Rossi
FIRE WEATHER...ThiesHazardous weather outlook, Mar 22, 11:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1201 PM CDT Sat Mar 22 2025
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231715-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1201 PM CDT Sat Mar 22 2025
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Dangerous fire weather conditions are expected this afternoon for
portions of the outlook area, mainly west to northwest of the
Tri-Cities, and also for areas from Beloit to Hebron. Please
reference the Red Flag Warning in effect for these areas for
additional information.
Elsewhere, fire weather conditions will still be elevated to
near-critical, owing to strong southerly winds, but relative
humidity won't be quite as low as within the Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
- Daily fire weather concerns:
Each afternoon and early evening from Sunday through Thursday, at
least near-critical fire weather conditions are expected across
much of the outlook area, due to the combination of relative
humidity falling to at least 25 percent, and winds gusting at
least 20 MPH.
On Sunday, the concern for potentially critical fire weather
conditions includes areas especially along, west and southwest of
a line extending from Greeley to Hebron, Nebraska, including all
of our north central Kansas counties. Outside of the watch area,
elevated to near critical fire weather concerns are expected.
Please refer to the Fire Weather Watch issued for these areas for
additional information.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
Wildfire, Buffalo
- When
- March 22, 1:00 PM CST to 7:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
At approximately 2PM CDT, a wildfire started roughly three miles north-northwest of Riverdale, near the intersection of Dove Hill Road and 133rd Road. Driven by south-southwesterly winds gusting over 40 MPH, this fire quickly spread, burning approximately 700 acres along a 2-3 mile path. The fire was extinguished several hours later near the intersection of 175th and Riverdale Road. No injuries were reported, but one home, a few outbuildings, and one fire department truck were lost in the fire. At least 27 fire departments responded to assist with the fire, as well as around one dozen farmers and agricultural companies.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 22, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Missouri, March 22, 2025$58,000 · 2 in hail · 15 events
- Flash Flooding and Debris Flow in Puerto Rico, March 22, 2025$27,000 · 11 events
- High Wind in Wyoming, March 22, 202570 kt wind · 13 events
- Hail in Oklahoma, March 22, 2025$15,000 · 1.5 in hail · 2 events
- Strong Wind in New York, March 22, 202510 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 202556 kt wind · 10 events
- High Wind in Wyoming, March 22, 202562 kt wind · 7 events
- High Wind in Montana, March 22, 202552 kt wind · 2 events
- Strong Wind in Pennsylvania, March 22, 2025$3,000 · 2 events
- Heavy Snow in Colorado, March 22 to 23, 20251 event
- Strong Wind in Massachusetts, March 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248999.